To the Editor.—
Neutrophilic eccrine hidradenitis (NEH) was originally described as a distinctive dermatosis that occurred in patients undergoing chemotherapy for acute myelogenous leukemia (AML).1,2 Although NEH has since been reported in several other settings,3-6 most theories regarding its pathogenesis have focused on the role of the implicated therapeutic agents. We report the first case of NEH arising several weeks prior to the onset of fulminant AML. This suggests that NEH may be a paraneoplastic phenomenon, as was proposed in the initial reports on this entity.1,2
Report of a Case.—
A 44-year-old woman had a 2-month history of a nonpruritic rash that she associated with an insect bite reaction. Fever, arthralgias, decreased appetite, and weight loss developed several weeks later. Acetaminophen failed to control her symptoms. A course of methylprednisolone and erythromycin led to resolution of the rash and systemic symptoms, only to recur 1 week later.
Pierson JC, Helm TN, Taylor JS, Elston DM, Tuthill RJ. Neutrophilic Eccrine Hidradenitis Heralding the Onset of Acute Myelogenous Leukemia. Arch Dermatol. 1993;129(6):791-792. doi:10.1001/archderm.1993.01680270135026